Urban Legends for Reversing Opioid Overdose —Why They Exist, and What is the Truth?

55913_w.jpg

Originally published to the February, STR/SOR Newsletter Mon, Mar 04, 2019 2:16 pm

Shot of naloxone or epinephrine to the heart
Where the legend comes from:
1994’s cult classic Pulp Fiction featured an infamous scene in which a woman mistakes a balloon of heroin for cocaine and overdoses. In an effort to reverse the overdose, she is administered a shot of “adrenaline” into the heart and is almost instantaneously revived.

Why it doesn’t work on overdoses:
First, it is never ideal to administer any drug directly into the heart. Doing so risks introducing a dangerous hole into the linings of the heart muscle, which can lead to infection (Hollywood Medical Myth,todayilearned.com). Second, epinephrine (“adrenaline”) is not an effective treatment for opioid overdose. It can be utilized in case of cardiac arrest or severe allergic reactions, but it does not effectively reverse an opioid overdose.

Cardiopulmonary Resuscitation
Where the legend comes from:
We’ve seen it on hospital dramas and in movies hundreds of times: A person goes down, and someone begins administering CPR. They called 911, and they keep pumping away until eventually they wake up. Right?

Why it might not work for an overdose:
While CPR is effective and necessary if the person has no pulse, CPR alone will not reverse an opioid overdose. Always check for a pulse before beginning chest compressions. If you perform CPR on a person with a pulse, you can throw the heartbeat into irregular rhythms that can be fatal (heart.org). If the person begins breathing on their own and a heartbeat returns, stay with them until EMS arrives (Jacobs RN, personal interview).

Drinking milk
Where the legend comes from:
Milk is a well-known home remedy for counter-acting ingested poison. The body’s ability to digest milk is dependent on a natural enzyme, lactase, to help process milk’s lactose. When the body consumes more milk than their lactase can break down, the milk sits in the stomach and begins to curdle, which causes cramping and, eventually, vomiting, bringing up both the milk and the poison (PSEP.com).

Why it doesn’t work on overdoses:
Heroin and fentanyl are most frequently self-administered through intravenous injection, snorting, or smoking. Purging the stomach is ineffective because the substance is not sitting in the stomach. Inducing vomiting when the respiratory system is shutting down (as it does in an opioid overdose) is dangerous because it can make it even more difficult for the person to breathe (Jacobs).

Mustard in nasal cavity
Where the legend comes from:
Mustard, like milk, is a folk remedy for inducing vomiting. When mustard is applied to the nasal passages, it produces an intense burning sensation that may help clear sinuses and open airways. If it works for sinus congestion, why not an opioid overdose? The stimulus may even be strong enough to rouse an unresponsive person to a more lucid state as they become aware of the burning pain.

Why it doesn't work on overdoses:
While a painful, burning stimulus may jolt a person to a more lucid state temporarily, mustard will not reverse an opioid overdose. Instead, mustard can clog nasal passages and airways, causing the overdosing person to drown well before EMS can arrive (Sabora, personal interview). And again, inducing vomiting in a person experiencing opioid overdose may make it more difficult for the person to breathe.

Shooting salty water
Where the legend comes from:
Saline solutions are used in hospitals to help regulate patients’ heartrate (Kreimeier). In the event of an overdose, a sudden surge of salt water in the bloodstream could theoretically help stabilize the heartrate, which could prevent cardiac arrest.

Why it doesn’t work on overdoses:
While a bolus of saline might help improve heartrate, it would not remove the opioids from the receptors in the brain, leaving the respiratory system fatally depressed. The overdosing person may display only shallow breathing or stop breathing altogether (Clonts, personal interview.) Additionally, a shot of salty water would be another port of entry for infection.

Intravenous shot of milk
Where the legend comes from:
This one is purely superstition. It stems from the days when heroin was cut with lactose. If the drug could be thinned out with lactose, surely more lactose in the system would thin it out further. The other fallacy is that calcium in milk will bind to the opioids, and they will safely pass from the system.

Why it doesn’t work on overdoses:
It simply doesn’t work on overdoses. All it would accomplish is exposing the overdosed individual to an increased risk of secondary infections and the possibility of a glob of milk fat blocking blood vessels (Drenick). This can result in death for reasons unrelated to the overdose itself. Do not administer milk intravenously.

Putting the person in an ice bath
Where the legend comes from:
Like drinking milk for an accidental poisoning, the idea of placing a person in an ice bath has a history of medical uses. Ice reduces swelling and can be life-saving in instances of dangerously high fevers. Under normal circumstances, a sudden, cold stimuli to the system elevates blood pressure and causes a gasping response, followed by hyperventilation and the possibility for muscle spasms(Cunha).

Why it doesn’t work on overdoses:
A sudden shock to the system might cause the heart rate to elevate and cause a gasp of life-saving air. However, while overdosing, the person’s involuntary systems shut down quickly and soon reach a point where no amount of cold can jump-start breathing. Exposing them to extreme cold can cause cardiac arrest and organ failure. Also, if not constantly attended, the person can drown in the ice water(Jacobs).

Slapping/beating chest/knuckle rub to chest
Where the legend comes from:
This is based on what witnesses think they see. When someone calls 911, EMS determines if the unconscious person can hear them, and then they rub vigorously on the person’s breastbone with their knuckles before launching into CPR/rescue breathing/AED protocol(heart.org). After a while, the person sits up. There are also stories of slapping someone until they came to, or shaking them vigorously until they were able to simply walk it off.

Why it doesn’t work on overdoses:
Painful stimuli can wake a person from their high to address if they are in need of help, but pain alone will not reverse an overdose (Clonts). If someone can get up and walk away after a few rubs to the chest, or a pinch to the arm, their respiratory function is not yet fully depressed to a point where they are no longer breathing. “You can hit someone overdosing until your fist hurts; it won’t do any good. Unless you’re giving them Narcan®, you’re just beating up on a dying man.” (Sabora)

What should you do instead?
It is vital to separate the facts from the pulpy fictions and know what to do when someone is overdosing. First, know the signs of an overdose: pinpoint pupils; blue lips; cold, limp body; lack of response to painful stimuli (harmreduction.org). If these signs are present, check for a pulse. If there is no pulse, begin chest compressions (heart.org). If there is a pulse, even a faint one, administer naloxone, call 911, and begin rescue breathing. Naloxone (or Narcan®) knocks the opioids off the receptors in the central nervous system to reverse the effects of the overdose in a matter of minutes. Naloxone and rescue breathing,not these urban legends, are the most effective strategies for helping a person survive an opioid overdose.

Cunha, J. P. (2019). Shock: Facts on symptoms & treatment. Retrieved from https://www.medicinenet.com/shock/article.htm
Drenick, Ernst J. “Heroin Overdose Complicated by Intravenous Injection of Milk.” JAMA, American Medical Association, 7 Sept. 1970, jamanetwork.com/journals/jama/fullarticle/356551.
Interview with Bryan Clonts, RN [Interview by A. Ruiz]. (2019, February 24).
Interview with Chad Sabora [Interview by A. Ruiz]. (2019, February 22).
Interview with Thomas Jacobs, RN [Interview by A. Ruiz]. (2019, February 23).
Kreimeier, U., Christ, F., Frey, L., Habler, O., Thiel, M., Welte, M., . . . Peter, K. (1997, April). Small-volume resuscitation for hypovolemic shock. Concept, experimental and clinical results. Retrieved from http://www.ncbi.nlm.nih.gov/pubmed/9229985
Overdose myths. (n.d.). Retrieved from http://www.notonemore.net/overdose-myths
“Recognizing Opioid Overdose.” Harm Reduction Coalition, harmreduction.org/issues/overdose-prevention/overview/overdose-basics/recognizing-opioid-overdose/.
Smith, G. L. (2012). Poison treatment. Retrieved from http://psep.cce.cornell.edu/facts-slides-self/facts/gen-posaf-treat.aspx
Schoolfield, B. (2010). Highlights of the 2010 American Heart Association guidelines for CPR and ECC. Retrieved from http://www.heart.org/idc/groups/heart-public/@wcm/@ecc/documents/downloadable/ucm_317350.pdf
Todayifoundout.com. (2013, September 30). Why the movie myth of injecting medication into the heart is garbage. Retrieved from https://gizmodo.com/why-the-movie-myth-of-injecting-medication-into-the-hea-1425811317


by Bridget Coffey and Aaron Ruiz. SOR. UMSL-MIMH. 2019